Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Toral subgroups lying in the centralizer of the group of units

Author: R. P. Hunter
Journal: Proc. Amer. Math. Soc. 79 (1980), 113-121
MSC: Primary 22A15
MathSciNet review: 560596
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let S be a compact connected finite dimensional monoid whose group of units G is a compact connected Lie group. Then there is an open set W about the unit element such that any compact subgroup within W has dimension at most $ \dim S - \dim G - 1$ and if any toral subgroup achieves this dimension then that toral subgroup lies in the centralizer of G. Two applications are given, one to embeddings of irreducible monoids into S.

References [Enhancements On Off] (What's this?)

  • [1] L. W. Anderson and R. P. Hunter, A remark on finite dimensional compact connected monoids, Proc. Amer. Math. Soc. 42 (1974), 602-606. MR 0333061 (48:11386)
  • [2] K. H. Hofmann and R. P. Hunter, On a centralizer result of Hunter, Semigroup Forum 6 (1973), 365-372. MR 0376945 (51:13120)
  • [3] K. H. Hofmann and P. S. Mostert, Elements of compact semigroups, Merrill, Columbus, Ohio, 1966. MR 0209387 (35:285)
  • [4] R. P. Hunter, Certain idempotents lying in the centralizer of the group of units, Proc. Amer. Math. Soc. 71 (1978), 339-344. MR 0498947 (58:16941)
  • [5] -, On the structure of homogroups and their applications to compact connected semigroups, Fund. Math. 52 (1963), 62-102.
  • [6] R. P. Hunter and L. W. Anderson, Compact semigroups having certain one dimensional hyperspaces, Amer. J. Math. 92 (1970), 894-896. MR 0276402 (43:2149)
  • [7] R. P. Hunter, On one dimensional semigroups, Math. Ann. 146 (1962), 383-396. MR 0137101 (25:557)
  • [8] D. Montgomery and H. Samelson, Groups transitive on the n-dimensional torus, Bull. Amer. Math. Soc. 49 (1943), 455-456. MR 0008140 (4:250c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22A15

Retrieve articles in all journals with MSC: 22A15

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society